Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Does 'Oncotrex' taken for psoriasis have any side effect?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4122 Questions
Hello Doctors, my father is suffering from psoriasis for the past 3 years, he is 77years old. Whether it is advisable to take oncotrex tab (2.5 mg 3/Week) ? need your suggestions on this.. i was told that this medicine has side effects , has some adverse effect on liver? pls advise..
Posted Sat, 18 Jan 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: complete blood counts and LFT as base line Detailed Answer: Hi, I can understand your concern for psoriasis in your father. I am quite empathetic to his condition at this age. To tell you simply- Our superficial skin is renewed in every 28 days which is known as keratinization. If the process of renewal occurs at fast pace in 4-5 days rather than 28 days it leads to this chronic relapsing condition of psoriasis. So it is a keratinization disorder where cell cycle is disturbed and immature skin appears in the form of scales. Psoriasis is a long running disease and needs proper best treatment. A variety of treatment is available but Methotrexate is a gold standard drug for psoriasis. Methotrexate is the mainstay of the therapy but has its own blood and liver related side effects. Always take it under dermatological advise other wise can cause serious side effects. IN your father a dose of 2.5 mg three times per week is given. It is one of the lowest dose of Methotrexate which can be given without any serious side effects on nay body system. The only issue is his age group. At 77 years we see bit of possibility of side effects so I suggest you to go for complete blood counts and liver function tests as base line before starting Methotrexate and every month to see if the side effects are present or not. There is a feeling of moderated to severe nausea, fatigue and aversion for food in the initial course of therapy with Methotrexate. You observe these in your father and if it occurs then can be reduced in following manner : 1. Give it after meals 2. Give it at night time before sleep 3. Divide the dose into small parts in a week (It is already done in form of 2.5 mg 3 times per week) You can give folic acid 5 mg weekly on the other day than Methotrexate, injectable form of Methotrexate is also available if he is not tolerating Methotrexate. A higher potency steroid such as Halobetasol with the advice of your doctor can also be applied to get faster relief. A simple method is to apply liquid paraffin gelly 8-10 times a day in bare minimum quantity after mopping the areas with simple water. So in crux, you can start Methotrexate dermatological supervision in your father after a base line investigations and can be stopped once the relief is obtained or any side effects are seen. Hope these informations are helpful. If you have any further queries I will be glad to help. "Wish you good health" Dr Sanjay Kumar Kanodia MD (Dermatology & STDs)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor